Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Sep 28, 2012, 3:20 PM MDT for Johnson County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2012, 3:20 PM MDT (21:20 UTC)
- Expired
- Sep 28, 2012, 4:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 209 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114
WUUS55 KRIW 282120
SVRRIW
WYC019-282215-
/O.NEW.KRIW.SV.W.0024.120928T2120Z-120928T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT FRI SEP 28 2012
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING...
* UNTIL 415 PM MDT
* AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED 12 MILES EAST OF I25 EXIT 280...OR 26 MILES
NORTHEAST OF KAYCEE...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT RENO HISTORICAL SITE AROUND 415 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4409 10602 4384 10602 4369 10628 4404 10656
4416 10637
TIME...MOT...LOC 2119Z 319DEG 10KT 4403 10638
WIND...HAIL <50MPH 1.25IN
$$
SKRBAC1 follow-up statement
489
WWUS55 KRIW 282138
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
338 PM MDT FRI SEP 28 2012
WYC019-282215-
/O.CON.KRIW.SV.W.0024.000000T0000Z-120928T2215Z/
JOHNSON WY-
338 PM MDT FRI SEP 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JOHNSON COUNTY UNTIL 415 PM MDT...
AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES SOUTH OF I90 EXIT 82...OR 26 MILES
NORTHEAST OF KAYCEE...MOVING SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL JOHNSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4408 10603 4387 10603 4374 10627 4399 10650
4413 10634
TIME...MOT...LOC 2138Z 311DEG 10KT 4400 10632
WIND...HAIL <50MPH 1.25IN
$$
SKRBACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:04 PM MDT, 16 minutes earlier.
Area forecast discussion, Sep 28, 3:04 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 304 PM MDT FRI SEP 28 2012 .SHORT TERM...TONIGHT THROUGH MONDAY SHOWERS AND THUNDERSTORMS FIRING OVER THE HIGHER TERRAIN WITH A FEW ALSO DEVELOPING FROM THE RED DESERT NE INTO NATRONA COUNTY. LAPS ANALYSIS SHOWS CAPE CONTINUING TO BUILD WITH ONLY A FEW AREAS IN THE LOWEST ELEVATIONS OF CENTRAL WYOMING THAT HAVE A CAP. STORMS WILL CONTINUE TO INCREASE IN COVERAGE THE REMAINDER OF THE AFTERNOON WITH GENERAL CELL MOVEMENT IN THE EAST TO EAST SOUTHEAST DIRECTION. MOISTURE LEVELS HAVE REMAINED IN THE HALF TO TWO THIRDS OF AN INCH RANGE WITH DEW POINTS IN THE 30S TO LOWER 40S. MID LEVEL DEFORMATION OVER CENTRAL TO NW WYOMING IS ALSO AIDING. STORMS WILL GRADUALLY WIND DOWN THIS EVENING. THE NEXT SYSTEM IS ALREADY MOVING INTO IDAHO AND WILL BEGIN TO EDGE TOWARDS FAR WESTERN WYOMING BEFORE 12Z. A FEW NOCTURNAL SHOWERS ARE QUITE POSSIBLE THERE. OTHERWISE...WEAK LIFT AND MID LEVEL COOLING WILL AID IN ANOTHER ROUND OF CONVECTION ON SATURDAY. RIDGE THEN BUILDS INTO THE WEST FOR SUNDAY AND MONDAY FOR A DRY PERIOD WITH TEMPERATURES ABOVE NORMAL...AND WARMING FROM SUNDAY INTO MONDAY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE 12Z GFS AND EUROPEAN HAVE A COLD FRONT DROPPING SOUTH TUESDAY NIGHT INTO WEDNESDAY. THE GFS IS ABOUT 12 TO 18 HOURS FASTER THAN THE EUROPEAN SOLUTION...WHICH COULD HAVE A BIG IMPACT ON IF AND WHERE IT SNOWS. THE GFS HAS H7 TEMPERATURES AT -11C ALONG THE WY/MT BORDER AT 12Z WED WHILE THE ECMWF HAS TEMPERATURES ONLY AT -2C AT THE SAME TIME...WHILE THE GFS BRINGS LIGHT PRECIP AS FAR SOUTH AS THE WIND RIVER RANGE AND THE EC KEEPS PRECIP IN THE NORTHERN BIGHORN BASIN OVER TO ABOUT KAYCEE. THE DIFFERENCE IN TIMING BETWEEN THE MID RANGE MODELS WILL ALSO HAVE A LARGE IMPACT ON TEMPERATURES...60 DEGREE TEMPERATURES WERE INHERITED FOR HIGHS ON TUESDAY AND WEDNESDAY...IF EITHER SOLUTION IS REALIZED...HIGHS IN THE 60S WILL BE EXTREMELY DIFFICULT TO REACH...THESE TEMPERATURES WERE SHAVED BY 5 TO 10 DEGREES TO NUDGE TOWARD THE LATEST MODEL SOLUTIONS...THESE MAY HAVE TO BE DROPPED FURTHER...ESPECIALLY IF THE GFS SOLUTION IS REALIZED...HIGHS WILL LIKELY OCCUR OVERNIGHT AND DROP THROUGH THE DAY. THE GFS TRIES TO PULL THE -11C TEMPERATURES INTO THE WIND RIVER BASIN OVER TO NATRONA COUNTY BY 18Z WED...WHICH WOULD DROP SNOW LEVELS DOWN TO THE VALLEY FLOORS...THE EUROPEAN BRINGS SIMILAR TEMPERATURES INTO THE BASINS...BUT NOT UNTIL 06Z THU. THE SLOWER EUROPEAN SOLUTION KEEPS PRECIP AROUND THE I25 CORRIDOR THROUGH WEDNESDAY EVENING WHILE THE GFS QUICKLY MOVES IT OUT IN THE AFTERNOON...SO BOTH MAJOR GLOBAL MODELS DO BRING SNOW AS FAR SOUTH AS THE CENTRAL BASINS ON WEDNESDAY...BUT AT DIFFERENT TIMES. THIS WILL ALSO HAVE A LARGE IMPACT ON TEMPERATURES OVERNIGHT ON WEDNESDAY INTO THURSDAY...AS CLOUD COVER...OR THE LACK THEREOF WILL AFFECT HOW MUCH THE SURFACE IS ALLOWED TO RADIATE OUT OVERNIGHT. THE MODELS HAVE BACKED OFF ON THE IMPACT OF THE NEXT COLD FRONT... DUE TO ARRIVE FRIDAY. BOTH MODELS ARE MUCH DRIER AND ONLY ADVERTISE A GLANCING BLOW TO THE REGION WITH THE BIGGEST TEMPERATURE CHANGES AGAIN EAST OF THE DIVIDE. GIVEN THE RECENT CHANGES IN MODELS RUN TO RUN...CONFIDENCE IS LOW SO FEW CHANGES WERE MADE TO INHERITED GRIDS IN THE LATER PERIODS. .AVIATION.../00Z ISSUANCE/ ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SUNSET ALONG AND EAST OF THE DIVIDE WITH HIGHER MOUNTAINS BECOMING OCCASIONALLY OBSCURED. SOME CLEARING WILL FOLLOW THIS EVENING...AND THEN THE NEXT DISTURBANCE WILL PUSH ISOLATED SHOWERS AND THUNDERSTORMS INTO THE NORTHWEST BEGINNING AT AROUND 18Z SATURDAY...WITH SOME EARLIER DEVELOPMENT POSSIBLE IN THE MOUNTAINS...WITH VCSH MENTIONED AT KJAC BY 15Z SAT. .FIRE WEATHER... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING BEFORE ENDING. SCATTERED TO NUMEROUS MOUNTAIN SHOWERS WILL ALSO CONTINUE BEFORE DIMINISHING AND ALL BUT ENDING LATER THIS EVENING. A FEW SHOWERS WILL LINGER OVER THE HIGHER PEAKS AND MAY RETURN TO THE FAR WEST AS THE NEXT WEATHER SYSTEM APPROACHES. THIS SYSTEM SYSTEM WILL BRING SCATTERED MOUNTAIN SHOWERS AND ISOLATED THUNDERSTORMS ON SATURDAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED IN THE LOWER ELEVATIONS. A DRY RIDGE OF HIGH PRESSURE WILL MOVE IN FOR SUNDAY AND MONDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...ALLEN AVIATION...ALLEN FIRE WEATHER...SKRBAC
Hazardous weather outlook, Sep 28, 2:19 PM MDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT FRI SEP 28 2012 WYZ001>020-022>030-291200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 219 PM MDT FRI SEP 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING. IN ADDITION TO LIGHTNING...GUSTY WIND WILL BE POSSIBLE WITH AFTERNOON STORMS AND EVENING STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL CONTINUE SATURDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS ESPECIALLY OVER THE MOUNTAINS. FOR TUESDAY NIGHT AND WEDNESDAY...THERE IS THE POTENTIAL FOR A VERY STRONG COLD FRONT TO PUSH SOUTH ACROSS THE AREA CREATING SHARPLY COLDER TEMPERATURES ON WEDNESDAY WITH A COLD RAIN OR RAIN CHANGING TO SNOW. IT'S STILL TOO EARLY TO DETERMINE ALL THE DETAILS BUT STAY TUNED TO THIS POTENTIAL FIRST STRONG COLD FRONT OF THE EARLY FALL SEASON. RIGHT NOW IT APPEARS THAT THE STRONGEST IMPACT WILL BE FELT EAST OF THE CONTINENTAL DIVIDE WHERE NORTHERLY UPSLOPE FLOW DEVELOPS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Special weather statement, Sep 28, 2:59 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT FRI SEP 28 2012
WYZ011-020-282130-
NATRONA COUNTY LOWER ELEVATIONS WY-SOUTHEAST JOHNSON COUNTY WY-
259 PM MDT FRI SEP 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 330 PM MDT...
AT 254 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MIDWEST AND EDGERTON...OR 30 MILES SOUTHEAST OF KAYCEE...MOVING EAST
AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
STATE HWY 387 MILE MARKER 110 AROUND 310 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4349 10603 4348 10607 4347 10606 4334 10607
4330 10627 4347 10634 4357 10601 4350 10601
TIME...MOT...LOC 2059Z 252DEG 17KT 4341 10619
SKRBACSpecial weather statement, Sep 28, 3:01 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 301 PM MDT FRI SEP 28 2012 WYZ010-011-282145- NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY- 301 PM MDT FRI SEP 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY UNTIL 345 PM MDT... AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF I90 EXIT 77...OR 23 MILES SOUTHEAST OF BUFFALO...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL CENTRAL JOHNSON COUNTY THROUGH 345 PM MDT RURAL EASTERN JOHNSON COUNTY THROUGH 345 PM MDT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4419 10604 4395 10608 4402 10654 4420 10651 TIME...MOT...LOC 2102Z 277DEG 10KT 4410 10639 SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 2:59 PM MDT | Special Weather Statement | RIW | 31 min | |
| Sep 28, 3:01 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Sep 28, 3:25 PM MDT | Special Weather Statement | RIW | Hot Springs | 50 min |
| Sep 28, 3:28 PM MDT | Special Weather Statement | RIW | 32 min | |
| Sep 28, 3:50 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Sep 28, 4:18 PM MDT | Special Weather Statement | RIW | Big Horn | 42 min |
| Sep 28, 4:18 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 72 min |
| Sep 28, 4:37 PM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| Sep 28, 4:40 PM MDT | Special Weather Statement | RIW | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.